Ohio, 2014

Damaging Wind in Ohio, August 19, 2014

August 19, 2014 · NWS IWX · 1 event in 1 county or zone

A cold front moved through the region during the afternoon and evening hours with moderate instability in place ahead of the front. An upper level disturbance aided in enhancement of showers and thunderstorms that developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through the region during the afternoon and evening hours with moderate instability in place ahead of the front. An upper level disturbance aided in enhancement of showers and thunderstorms that developed. Sporadic wind damage was reported across northwestern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 19, 3:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 19, 3:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EDT TUE AUG 19 2014

.SYNOPSIS...
ISSUED AT 430 PM EDT TUE AUG 19 2014

A WEAK COOL FRONT WILL TRACK ACROSS THE OHIO VALLEY TONIGHT. THIS
WILL RESULT IN DIMINISHING COVERAGE TO SHOWERS AND THUNDERSTORMS
THIS EVENING. A WEAK RIDGE OF HIGH PRESSURE WILL SETTLE INTO THE
AREA...WITH JUST A LOW CHANCE OF AFTERNOON SHOWER OR THUNDERSTORM
ACROSS SOUTHEAST LOWER MICHIGAN...FAR NORTHEAST INDIANA...AND
NORTHWEST OHIO. LOW TEMPERATURES TONIGHT WILL DROP INTO MID 60S.
HIGH TEMPERATURES ON WEDNESDAY WILL RANGE FROM THE UPPER 70S
ACROSS CENTRAL LOWER MICHIGAN...TO THE LOWER TO MID 80S ACROSS
CENTRAL INDIANA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 430 PM EDT TUE AUG 19 2014

SHOWERS AND THUNDERSTORMS HAVE INCREASED IN COVERAGE ALONG WEAK COOL
FRONTAL BOUNDARY. LARGE SCALE FORCING HAS ALSO BEEN AIDED BY A PAIR
OF UPPER LEVEL DISTURBANCES...ONE MOVING INTO THE WESTERN GREAT
LAKES...AND ANOTHER CONVECTIVELY ENHANCED VORT MAX WORKING EASTWARD
OUT OF CENTRAL ILLINOIS. AN AXIS OF 1500-2500 SBCAPES EXISTS
DOWNSTREAM OF STORMS...ALTHOUGH DEEP LAYER SHEAR PROFILES REMAIN
SOMEWHAT ON THE MARGINAL SIDE IN THE 20 TO 30 KNOT RANGE SUGGESTING
COLD POOL BALANCE MAY BE INCREASINGLY DIFFICULT TO ATTAIN. SOME LOW
END SEVERE THREAT WILL EXIST OVER AT LEAST THE NEXT FEW HOURS INTO
NORTHEAST INDIANA/NORTHWEST OHIO...MAINLY IN THE FORM OF ISOLATED
DAMAGING WIND GUSTS. WITH MID/UPPER LEVEL FORCING LINGERING UPSTREAM
ACROSS THE WESTERN GREAT LAKES...ADDITIONAL ISOLATED OR SCATTERED
SHOWERS AND THUNDERSTORMS MAY STILL DEVELOP IN THE WAKE OF PRIMARY
CONVECTION...BUT CURRENTLY NO SEVERE RISK IS ANTICIPATED WITH ANY
POTENTIAL REDEVELOPMENT LATER THIS EVENING. WEAK GRADIENT AND
LINGERING LOW LEVEL MOISTURE COULD PROMOTE SOME PATCHY FOG
REDEVELOPMENT LATE TONIGHT...OR PERHAPS SOME PATCHY STRATUS. WILL
OMIT FOG MENTION FROM THE FORECAST FOR NOW BUT LATE EVENING/EARLY
OVERNIGHT TRENDS WILL NEED TO BE MONITORED.

ON WEDNESDAY UPPER LOW WILL SLOWLY MEANDER EASTWARD ACROSS THE GREAT
LAKES REGION...WITH A FEW WEAK VORT LOBES LIKELY ROTATING AROUND
PARENT UPPER LOW INTO ESPECIALLY NORTHEAST PORTIONS OF THE AREA.
WILL MAINTAIN SOME LOW POPS ACROSS THE NORTHEAST...AND SHOULD BE
TIED TO PEAK HEATING HOURS. NO SIGNIFICANT CHANGE MADE TO TEMPS FOR
TONIGHT/WEDNESDAY WITH LOWS IN THE LOWER TO MID 60S AND HIGHS IN THE
LOWER TO MID 80S.

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 430 PM EDT TUE AUG 19 2014

WARM AND MUGGY CONDITIONS STILL ON SCHEDULE FOR THE GREAT LAKES
LATER THIS WEEK AS UPPER LOW EXITS EASTWARD AND RIDGE BUILDS
DOWNSTREAM OF DIGGING NORTHERN ROCKIES TROUGH. PRECIP CHANCES AND
TIMING REMAIN THE BIGGEST SOURCES OF UNCERTAINTY. WARM FRONT WILL
BEGIN TO LIFT NORTH AS EARLY AS WEDNESDAY NIGHT AND THURSDAY MORNING
WILL PROBABLY BE THE BEST CHANCE FOR WIDESPREAD PRECIP IN OUR CWA.
305K ISENTROPIC FIELDS SHOW GOOD SYSTEM RELATIVE CROSS-ISOBAR FLOW
WITH A MODEST DEGREE OF MOISTURE ADVECTION AS WELL. THE PROBLEM IS
THERE IS VERY LITTLE SUPPORT ALOFT GIVEN BUILDING LONGWAVE RIDGE.
MIDLEVEL VORTICITY FIELDS SHOW JUST A WEAK AND HIGHLY SHEARED WAVE
CASCADING OVER THE RIDGE. EXPECT SCT SHOWERS AND THUNDERSTORMS TO
SPREAD FROM SOUTHWEST TO NORTHEAST EARLY THURSDAY MORNING BUT
CONFIDENCE IN COVERAGE IS TOO LOW FOR LIKELY POPS AT THIS POINT. THE
BIG QUESTION WILL BE HOW MUCH...IF ANY...CONVECTION DO WE SEE
THURSDAY AFTERNOON. FORECAST SOUNDINGS INDICATE A HEALTHY CAPPING
INVERSION MAY DEVELOP IMMEDIATELY BEHIND THE WARM FRONT. WHERE
EXACTLY THE FRONT SETS UP...AND THE TIMING/COVERAGE OF MORNING
PRECIP...WILL LIKELY DETERMINE THE LOCATION AND DEGREE OF AFTERNOON
CONVECTION. FOR NOW...EXPECT THE BEST CHANCES IN OUR NORTHEAST
ZONES. DECENT MIDLEVEL LAPSE RATES AND VERY MOIST ENVIRONMENT NEAR
THE SURFACE GENERATES AROUND 2000 J/KG OF MLCAPE BY THURSDAY
AFTERNOON ACCORDING TO THE LATEST GFS AND NAM. WITH 0-6KM SHEAR
VALUES AT OR ABOVE 30 KTS...THERE WILL BE POTENTIAL FOR SEVERE
WEATHER. IT IS A HIGHLY CONDITIONAL THREAT THOUGH...DEPENDENT ON
EVOLUTION OF MORNING CLOUDS/PRECIP AND DEGREE OF FORCING LEFT IN OUR
CWA.

LOWER CHANCES FOR PRECIP EXPECTED FRIDAY AND SATURDAY AS THERMAL
RIDGE PUSHES NORTHEAST AND CAP STRENGTHENS. GFS IS VERY AGGRESSIVE
WITH CONVECTIVE QPF BUT ALSO HAS SURFACE DEWPOINTS NEAR 80F. SUSPECT
A MORE REALISTIC SURFACE DEWPOINT IN THE LOW TO MID 70S WILL BE
INSUFFICIENT TO BREAK THROUGH THE CAPPING INVERSION GIVEN LITTLE TO
NO TRIGGER MECHANISM. KEPT JUST A SLIGHT CHANCE WITH DRY CONDITIONS
EXPECTED SUNDAY AND MONDAY. AS PREVIOUSLY MENTIONED IT WILL BE VERY
WARM THOUGH. COULD SEE THE HOTTEST CONDITIONS OF THE YEAR THIS
WEEKEND. 850MB TEMPS CLIMB TO AROUND 20C...SUPPORTING HIGHS AROUND
90F. AND DEWPOINTS IN THE LOW TO MID 70S WOULD PUSH HEAT INDEX
VALUES TO NEARLY 100F.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1253 PM EDT TUE AUG 19 2014

INCREASING LARGE SCALE SUPPORT IN TERMS OF A PAIR OF UPPER LEVEL
DISTURBANCES TRACKING ACROSS THE REGION COMBINED WITH WEAK LOW
LEVEL FRONT WILL ALLOW FOR INCREASING SHOWER/THUNDERSTORM COVERAGE
ACROSS NORTHERN INDIANA EARLY THIS AFTERNOON. BEST CHANCES OF TSRA AT
ONSET OF TAF VALID PERIOD WILL BE AT KSBN...WITH CHANCES INCREASING
TO KFWA CLOSER TO THE 20-21Z TIMEFRAME. SOME OF THE STORMS MAY
PRODUCE SOME GUSTY WINDS IN EXCESS OF 35 KNOTS. GREATEST
THUNDERSTORM COVERAGE IS ANTICIPATED FOR THE 19Z-22Z TIMEFRAME AT
KSBN AND FROM ROUGHLY 21Z-00Z AT KFWA. WEAKENING FRONTAL
BOUNDARY...RESIDUAL LOW LEVEL MOISTURE...AND LIGHT GRADIENT WILL
LIKELY PROMOTE PATCHY FOG/STRATUS DEVELOPMENT AGAIN OVERNIGHT AND
HAVE TRENDED FORECAST TO MVFR CONDITIONS AFTER 06Z. DETAILS IN
THIS REGARD WILL HAVE TO BE FINE TUNED IN UPCOMING FORECASTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MARSILI
SHORT TERM...MARSILI
LONG TERM...AGD
AVIATION...MARSILI

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Aug 19, 9:57 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1057 AM EDT TUE AUG 19 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201500-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1057 AM EDT TUE AUG 19 2014 /957 AM CDT TUE AUG 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO EARLY EVENING. A FEW OF THE STORMS MAY BE SEVERE
FROM THIS AFTERNOON INTO EARLY THIS EVENING WITH DAMAGING WINDS
AND LARGE HAIL AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST LATE WEDNESDAY
NIGHT THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-201500-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1057 AM EDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON. AN ISOLATED
STORM MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST LATE WEDNESDAY
NIGHT THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Aug 19, 3:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     10 S COLDWATER          41.80N  85.00W
08/19/2014                   BRANCH             MI   EMERGENCY MNGR

            POWER LINES DOWN

&&

CEO
Local storm report, Aug 19, 3:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             3 N FORT WAYNE          41.12N  85.14W
08/19/2014  E0.75 INCH       ALLEN              IN   PUBLIC

            MULTIPLE REPORTS 0.50 TO 0.75 INCH DIAMETER HAIL.

&&

PBM
Local storm report, Aug 19, 4:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     WOLCOTTVILLE            41.53N  85.37W
08/19/2014                   NOBLE              IN   PUBLIC

            SYCAMORE TREE SNAPPED HALFWAY UP

&&

CEO
Special weather statement, Aug 19, 4:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT TUE AUG 19 2014

OHZ001-002-004-005-192200-
DEFIANCE OH-FULTON OH-HENRY OH-WILLIAMS OH-
505 PM EDT TUE AUG 19 2014

...STRONG THUNDERSTORMS MOVING TOWARD FULTON...WILLIAMS...DEFIANCE
AND NORTHERN HENRY COUNTIES...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTPELIER TO 9
MILES SOUTH OF BRYAN...MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  DEFIANCE...
  DEFIANCE...
  ARCHBOLD...
  WAUSEON AND NAPOLEON...
  WEST UNITY AND STRYKER...
  FAYETTE...

THIS INCLUDES INTERSTATE 80 90 IN OHIO BETWEEN MILE MARKERS 4 AND 48.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHEAST INDIANA AND SOUTHERN MICHIGAN AND
NORTHWEST OHIO.

LAT...LON 4126 8475 4170 8475 4172 8388 4129 8388
TIME...MOT...LOC 2106Z 270DEG 24KT 4157 8452 4134 8451
Local storm report, Aug 19, 4:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     MOSCOW                  42.05N  84.51W
08/19/2014                   HILLSDALE          MI   EMERGENCY MNGR

            4 TREES AND WIRES DOWN IN FAR NORTHERN PORTION OF
            COUNTY

&&

CEO
Local storm report, Aug 19, 4:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     STURGIS                 41.80N  85.42W
08/19/2014                   ST. JOSEPH         MI   AMATEUR RADIO

            LARGE TREE DOWNED.

&&

CORRECTED EVENT TIME

PBM

The radar

The Detroit radar (KDTX), 136 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
August 19, 5:00 PM EST to 5:01 PM EST
Where
Fulton County, 1.73 mi SW of Brailey
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.530, -83.940

Amateur radio operators reported the intersection of County Road 3 and E were closed due to down power lines and poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540006.